Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Conical limit set and Poincaré exponent
for iterations of rational functions


Author: Feliks Przytycki
Journal: Trans. Amer. Math. Soc. 351 (1999), 2081-2099
MSC (1991): Primary 58F23
DOI: https://doi.org/10.1090/S0002-9947-99-02195-9
Published electronically: January 26, 1999
MathSciNet review: 1615954
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We contribute to the dictionary between action of Kleinian groups and iteration of rational functions on the Riemann sphere. We define the Poincaré exponent $\delta(f,z)=\inf\{\alpha\ge 0:\mathcal{P}(z,\alpha) \le 0\}$, where

\begin{equation*}\mathcal{P}(z,\alpha):=\limsup _{n\to\infty}{1\over n}\log\sum _{f^n(x)=z} |(f^n)'(x)|^{-\alpha}. \end{equation*}

We prove that $\delta (f,z)$ and $\mathcal{P}(z,\alpha)$ do not depend on $z$, provided $z$ is non-exceptional. $\mathcal{P}$ plays the role of pressure; we prove that it coincides with the Denker-Urbanski pressure if $\alpha\le \delta(f)$. Various notions of ``conical limit set" are considered. They all have Hausdorff dimension equal to $\delta(f)$ which is equal to the hyperbolic dimension of the Julia set and also equal to the exponent of some conformal Patterson-Sullivan measures. In an Appendix we also discuss notions of ``conical limit set" introduced recently by Urbanski and by Lyubich and Minsky.


References [Enhancements On Off] (What's this?)

  • [BJ] C. Bishop, P. Jones, Hausdorff dimension and Kleinian groups, Acta Math. 179 (1997), 1-39. CMP 98:05
  • [CJY] L. Carleson, P. Jones, J.-Ch. Yoccoz, Julia and John, Bol. Soc. Bras. Mat. 25 (1994), 1-30.MR 95d:30040
  • [DMNU] M. Denker, D. Mauldin, Z. Nitecki, M. Urba\'{n}ski, Conformal measures for rational functions revisited, Fund. Math. 157.2-3 (1998), 161-173. CMP 98:16
  • [DU1] M. Denker, M. Urba\'{n}ski, On the existence of conformal measures, Trans. AMS 328.2 (1991), 563-587. MR 92k:58155
  • [DU2] -, On Sullivan's conformal measures for rational maps of the Riemann sphere, Nonlinearity 4 (1991), 365-384. MR 92f:58097
  • [FLM] A. Freire, A. Lopes, R. Mañé, An invariant measure for rational maps, Bol. Soc. Bras. Mat. 141 (1983), 45-62. MR 85m:58110b
  • [H] W. K. Hayman, The maximum modulus and valency of functions meromorphic in the unit circle, Acta Math. 86 (1951), 89-257. MR 13:546a
  • [LM] M. Lyubich, Y. Minsky, Laminations in holomorphic dynamics, J. Differential Geometry 47 (1997), 17-94.CMP 98:07
  • [M] R. Mañé, On a theorem of Fatou, Bol. Soc. Bras. Mat. 24 (1993), 1-12. MR 94g:58188
  • [Maskit] B. Maskit, Kleinian Groups, Springer, 1988. MR 90a:30132
  • [McM] C. T. McMullen, Renormalization and 3-Manifolds which Fiber over the Circle, Annals of Mathematical Studies 142, Princeton University Press, 1996. MR 97f:57022
  • [N] P. J. Nicholls, The Ergodic Theory of Discrete Groups, LMS Lect. Notes 143, Cambridge Univ. Press, 1989. MR 91i:58104
  • [Pa] S. J. Patterson, Lectures on measures on limit sets of Kleinian groups., Analytical and Geometric Aspects of Hyperbolic Space. (D. B. A. Epstein., eds.), LMS Lect. Notes 111, Cambridge Univ. Press, 1986, pp. 281-323. MR 89b:58122
  • [Po] Ch. Pommerenke, Boundary Behaviour of Conformal Maps, Springer, 1992. MR 95b:30008
  • [P1] F. Przytycki, On the Perron-Frobenius-Ruelle operator for rational maps on the Riemann sphere and for Hölder continuous functions, Bol. Soc. Bras. Mat. 20.2 (1990), 95-125. MR 93b:58120
  • [P2] -, Lyapunov characteristic exponents are nonnegative, Proc. AMS 119.1 (1993), 309-317. MR 93k:58193
  • [P3] -, Accessibility of typical points for invariant measurs of positive Lyapunov exponents for iteration of holomorphic maps, Fund. Math. 144 (1994), 259-278. MR 95g:58190
  • [P4] -, Iterations of rational functions: which hyperbolic components contain polynomials?, Fund. Math. 149 (1996), 95-118. MR 97e:58199
  • [P5] -, Iterations of holomorphic Collet-Eckmann maps: conformal and invariant measures, Trans. AMS 350.2 (1998), 717-742. MR 98d:58155
  • [P6] -, Hölder implies CE, Asterisque (to appear).
  • [PUbook] F. Przytycki, M. Urba\'{n}ski., Cambridge University Press (to appear).
  • [PUZ] F. Przytycki, M. Urba\'{n}ski, A. Zdunik, Harmonic, Gibbs and Hausdorff measures for holomorphic maps. I, Ann. of Math. 130 (1989), 1-40; II, Studia Math. 97 (1991), 189-225. MR 91i:58115; MR 93d:58140
  • [PR] F. Przytycki, S. Rohde, Porosity of Collet-Eckmann Julia sets, Fund. Math 155 (1998), 189-199. CMP 98:08
  • [R] D. Ruelle, An inequality for the entropy of differentiable maps, Bol. Soc. Bras. Mat. 9 (1978), 83-88. MR 80f:58126
  • [Shi] M. Shishikura, The Hausdorff dimension of the boundary of the Mandelbrot set and Julia sets, Ann. of Math. 147 (1998), 225-267. CMP 98:13
  • [Stein] E. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, 1970. MR 44:7280
  • [S1] D. Sullivan, The density at infinity of a discrete group of hyperbolic motions, Publ. Math. IHES 50 (1979), 171-202. MR 81b:58031
  • [S2] -, Conformal dynamical systems, Geometric Dynamics, Lect. Notes in Math. 1007, Springer, 1983, pp. 725-752. MR 85m:58112
  • [U1] M. Urba\'{n}ski, Rational functions with no recurrent critical points, Ergodic Th. and Dyn. Sys. 14.2 (1994), 391-414. MR 95g:58191
  • [U2] -, On some aspects of fractal dimensions in higher dimensional dynamics, Proceedings of Workshop: Problems in higher dimensional dynamics., Preprint SFB 170 Goettingen, vol. 3, 1995, pp. 18-25.
  • [W] P. Walters, An Introduction to Ergodic Theory, Springer, 1982. MR 84e:28017

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F23

Retrieve articles in all journals with MSC (1991): 58F23


Additional Information

Feliks Przytycki
Affiliation: Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00950 Warsaw, Poland
Email: feliksp@impan.gov.pl

DOI: https://doi.org/10.1090/S0002-9947-99-02195-9
Received by editor(s): December 2, 1996
Published electronically: January 26, 1999
Additional Notes: Supported by Polish KBN Grant 2 P301 01307 and by the Max-Planck-Institut für Mathematik in Bonn, where the author stayed in Summer 1996
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society